Alert archive / Oklahoma / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 28, 2023, 4:34 PM CDT for Beaver County, Oklahoma. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2023, 4:34 PM CDT (21:34 UTC)
- Expired
- May 28, 2023, 8:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Beaver County, OK
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:24 PM CDT | FLASH FLOOD | 6 Ssw Floris, OK | ROAD CLOSED DUE TO WATER FLOWING OVER ROAD. |
| May 28, 5:24 PM CDT | FLASH FLOOD | 6 Ssw Floris, OK | ROAD CLOSED DUE TO WATER FLOWING OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WGUS54 KAMA 282134
FFWAMA
OKC007-290130-
/O.NEW.KAMA.FF.W.0009.230528T2134Z-230529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
434 PM CDT Sun May 28 2023
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Southwestern Beaver County in the panhandle of Oklahoma...
* Until 830 PM CDT.
* At 434 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 2 to 4 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Elmwood and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3686 10073 3670 10085 3662 10057 3660 10048
3668 10043 3675 10041
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
MJGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:49 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 28, 2:49 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 249 PM CDT Sun May 28 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Monday night) Issued at 247 PM CDT Sun May 28 2023 Main mid-upper level trough axis that has been west of the area the past few days is approaching western Panhandles. Although continuing to weaken, the trough will provide some upward support for aftn/eve storms. Some lower dewpoints in the west are associated with combination of dry advection and subsidence behind weak wave that pushed across that area this morning. This combined with some subtle negative H7 theta-e advection help combine to cause the WCen and NW areas to struggle w/ initiation and CU field has not formed in that areas as of yet. So, expect convective initiation to continue and focus along the boundary that is across the area from near Hooker to Adrian. Additional development is anticipated on the north side of the dry slot in SE CO and SW KS. Some models cause those to eventually dissipate when they move into the dry area in the NW Panhandles and and some don't. Storms will be SCT in general initially, but may congeal a bit more in the NE and this is where highest POPs are shown. Slight risk has been shifted east a tad by SPC based on trends and it mostly covers the eastern half of the area now. Higher MLCAPE (near 2000 J/KG) could support some larger hail then what we have seen, although wind shear is a bit on marginal side with bulk effective shears only ranging from 25 to 35 kts. That said, we have already warned on our first supercell storm of the day and radar presentation suggest 2.5 inch hail is possible with that. Upper wave will move across the area by Monday leaving most of the region in a subsident zone. Can't rule out a rogue evening TSTM in the far east and far NW, but feel most of the area should remain dry. Highs will reach well into the 80s for the first time in a while and winds will be relatively light, so overall should be a nice holiday day to enjoy the outdoors. Gittinger && .LONG TERM ... (Tuesday through next Saturday) Issued at 247 PM CDT Sun May 28 2023 Not much has changed in the forecast for the week ahead. Medium range models depict a vigrous wave dropping south along the CA coast and evolving into a closed low through Tuesday. A ridge riding leading s/wv will provide potential for a late Tue aftn and Tue evening convective event favoring the northern Panhandles sligthly. MLCape and shear look on the modest side, but imagine a very low severe threat couldn't be ruled out. NBM POPs have increased slightly to 20-30 percent which looks fine for now. The closed low will cross near the southern tip of NV on Wed, but models have about a 12-18 hour spread on when it crosses this location with operational GFS being one of the fastest. Interestly, this doesn't seem to impact POPs much Wednesday as operational models are all pretty wet Wed. As the low evolves in the Desert SW, higher moisture to the S and SW will stream north as seen in H7 theta-e progs. Med range models continue to show the low lifting more NNE as a kicker wave quickly comes into the backside replacing the initial low in nearly the same spot by around 6 UTC Friday. Looks like this one may stay open, but certainly is a nice baggy trough as it pushes toward the area through Friday. PWATS might be a tad lower than yesterday's runs, but it is plenty high to provide significant concern for another 4 plus day period (Wednesday possibly through Saturday) with daily storms that provide potential for flooding especially given saturated grounds and full playas in many areas. And this time, the upper dynamics and support appear stronger then previous events. Given this, there will likely be a severe component as well each day. Can't get too caught up in details wrt wind shear and CAPE, but have noted better shear profiles than what models showed yesterday and the upper pattern is pretty classic for Panhandles severe episodes. Some models stall this final wave leaving a weakness over the area even beyond Saturday which would be concerning. Models can always change, but stay tuned to this one as we may be in for a pretty impactful weather this week. Gittinger && .AVIATION... (18Z TAFS) Issued at 119 PM CDT Sun May 28 2023 Some spreading CU might lead to brief periods of MVFR cigs in the area this aftn (mainly near AMA), but these are not accounted for in TAFs as it is not expected to persist. Main concern will be due to TSTMs in the area. GUY and AMA have the greatest chance for seeing impacts generally between 23Z and 5Z. Otherwise conditions should improve after midnight with VFR prevailing once storms push out of the region. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 57 82 59 84 / 40 0 10 10 Beaver OK 58 84 60 87 / 60 10 20 10 Boise City OK 53 82 55 84 / 30 20 20 20 Borger TX 60 86 61 89 / 40 10 10 10 Boys Ranch TX 57 85 58 87 / 20 10 10 10 Canyon TX 56 83 57 85 / 40 10 10 10 Clarendon TX 58 81 59 82 / 30 10 10 10 Dalhart TX 53 82 55 84 / 20 10 10 10 Guymon OK 56 83 57 86 / 50 10 10 10 Hereford TX 56 84 57 87 / 20 10 10 10 Lipscomb TX 59 83 59 85 / 60 10 20 10 Pampa TX 59 82 58 84 / 40 10 10 10 Shamrock TX 59 81 59 84 / 30 10 10 10 Wellington TX 60 83 60 84 / 20 10 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...88 LONG TERM....88 AVIATION...88
Hazardous weather outlook, May 28, 2:53 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 253 PM CDT Sun May 28 2023 OKZ001>003-TXZ001>020-317-291100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 253 PM CDT Sun May 28 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to impact the region late this afternoon and evening. Some of these storms will become strong to severe, with the primary hazards being large hail and damaging wind gusts. In addition to the severe weather threat, any of these thunderstorms could produce very heavy rain which may lead to flash flooding. The central and eastern Panhandles are slightly favored for the greatest potential for severe storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Tuesday through Saturday across the Texas and Oklahoma Panhandles as a significant storm system slowly approaches from the west. Some storms may become strong to severe on any of those days, however given the recent abundant rainfall, the threat of heavy rainfall and flooding may be the greatest concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 28, 3:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 7 N BALKO 36.68N 100.69W
05/28/2023 M1.00 INCH BEAVER OK EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 4 N
BALKO.
&&
PAVSpecial weather statement, May 28, 3:51 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT Sun May 28 2023
TXZ003-008-009-282130-
Hutchinson TX-Roberts TX-Hansford TX-
351 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northern Hutchinson,
southeastern Hansford and northwestern Roberts Counties through 430
PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Pringle, or 17 miles southwest of Spearman, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morse and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3583 10144 3597 10154 3627 10136 3590 10088
TIME...MOT...LOC 2050Z 204DEG 8KT 3600 10141
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGLocal storm report, May 28, 4:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 7 NNE BALKO 36.72N 100.63W
05/28/2023 E1.75 INCH BEAVER OK PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
PAVLocal storm report, May 28, 4:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 7 N BALKO 36.73N 100.68W
05/28/2023 M2.00 INCH BEAVER OK STORM CHASER
&&
MJGLocal storm report, May 28, 4:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 3 NNW PRINGLE 35.99N 101.47W
05/28/2023 M2.25 INCH HUTCHINSON TX STORM CHASER
TIME ESTIMATED BY RADAR.
&&
PAVLocal storm report, May 28, 4:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 3 SSE MORSE 36.02N 101.45W
05/28/2023 M2.00 INCH HUTCHINSON TX TRAINED SPOTTER
&&
PAVThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:15 PM CDT | Special Weather Statement | AMA | Beaver | 30 min |
| May 28, 2:18 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 87 min |
| May 28, 3:30 PM CDT | Areal Flood Advisory | AMA | Beaver | 3 hr |
| May 28, 3:42 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 93 min |
| May 28, 5:11 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 94 min |
| May 28, 6:24 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 96 min |
| May 28, 6:39 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 96 min |
Nearby
Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.